Friday 16 November 2018

Dear Nina: I'm worried I've damaged my heart by using Difene

Dr Nina Byrnes
Dr Nina Byrnes
The increased risk of heart attack and stroke may start within a few weeks of starting on NSAIDs

Nina Byrnes

Question: I've suffered for years with a bad back after a car accident in my twenties and have taken Difene regularly over the years as it's the only thing that helps. Now I read that Difene is linked to an increased risk of stroke and heart problems and I am really worried as heart disease runs in my family. Have I damaged by heart and are there any tests I can do to find out?

Dr Nina replies:  Difene belongs to a group of drugs called non-steroidal anti-inflammatory agents (NSAIDs). This class of medication is very commonly used as a painkiller, especially for musculoskeletal problems. They are also used to help reduce fever and inflammation.

NSAIDs are very important and efficacious but as with all medication they should be used under medical guidance. Tablets such as ibuprofen can be bought over the counter. Stronger medication, such as Difene, is only available on prescription. If painkillers are required for more than a few days, you should discuss this with a health professional such as a doctor or pharmacist.

NSAIDs can cause fluid retention. This can increase blood pressure levels. Those who already have high blood pressure or who suffer with heart failure and fluid retention are especially at risk. They should avoid NSAIDs unless absolutely necessary. The risk of fluid retention and its effects has been known about for quite a while. More recently there has been an associated risk with heart attack and stroke. The FDA in the USA has warned that this risk is highest in those who have underlying heart disease but those without may also be at risk. The increased risk may start within a few weeks of starting these tablets and increases further the longer you are on them. Certain NSAIDs may be safer than others and that is why it is important to talk to a health care professional before embarking on any treatment regimen.

If you are taking an NSAID you should take the lowest dose necessary for the shortest time possible. Do not take more than one NSAID type at a time. Take them occasionally if required. If you need these regularly for longer than a month, you should attend your doctor for regular check-ups and discuss the various treatment options.

Factors that increase the risk of heart disease apart from NSAIDs include smoking, obesity, high cholesterol, high blood pressure and diabetes. The more risk factors you have the higher your chance of developing the disease.

In cardiovascular disease the arteries around the body become progressively narrowed by the build-up of plaques called atheroma. It becomes more difficult for blood to flow and provide oxygen and nutrients to the tissues. This causes damage over time. Clots may also form in narrowed arteries. A clot in the heart is a heart attack. A clot in the brain causes a stroke.

Symptoms of cardiovascular disease include chest pain and shortness of breath. These occur initially on exertion but may occur at rest. Sweating, dizziness, weakness and palpitations may also accompany these.

If you are concerned about your risk of cardiovascular disease talk to your doctor. NSAIDs are but one risk. Your doctor can build up a risk profile and decide if further specific heart tests are warranted.

It remains especially important to lead a healthy lifestyle. Stop smoking, keep blood pressure under control, and lose weight and exercise. These all can all help your back and your heart.

Cold hands: Both my daughters suffer from Raynaud's disease. Will they grow out of it?

Question: My two daughters, 10 and eight, both suffer from really bad circulation and their GP has said it’s Raynaud’s disease. Winter is really hard for them. Will they grow out of it?

 

Dr Nina replies:  Raynauds’ phenomenon occurs when parts of the body (usually extremities such as fingers and toes) change colour and become painful. This usually occurs in a particular pattern. The skin becomes white and cold; it then becomes a dusky blue colour; before becoming red, hot and often painful as colour returns.

The most common trigger for this is cold but it can occur with any change in temperature or due to emotional stress. In nine out of 10 cases, there is no underlying cause. Rarely this can be associated with more severe underlying autoimmune conditions. A doctor will often run blood tests to distinguish between Raynaud’s phenomenon, where there is no underlying vascular problem, and Raynaud’s disease, where there may be an underlying vasculitic condition. It is very unlikely that your daughters have a vasculitis at their

age and I would suspect that they have been diagnosed with Raynaud’s phenomenon.

In Raynaud’s phenomenon there is no abnormality or inflammation  of the blood vessels but they are prone to going into spasm. This spasm reduces the blood supply, hence causing the white colour. Oxygen disappears from the blood in the extremity, causing it to become blue. The red colour occurs as fresh blood rushes back into the area once the spasm relaxes and normal blood flow returns.

In primary Raynaud’s, there is no underlying condition. This is most common in women and usually affects both sides equally. Symptoms usually appear before the age of 30. In less than one in 10 cases (Raynaud’s disease) there may be an underlying condition such as scleroderma, lupus or rheumatoid arthritis. There may be other associated symptoms such a joint pain or swelling, or dry irritated eyes. Hand symptoms often start in one or two fingers and then spread elsewhere.

There are a number of possible treatments. Caffeine may be a trigger for some, so keep this to a minimum. Keep warm. Wearing plenty of layers, putting on gloves and hats while still warm and inside will prevent the temperature change that can bring on symptoms.

Keeping the whole body warm is helpful. Using portable heat packs in pockets or heated gloves may help. Exercising regularly helps maintain healthy blood flow throughout the body.

Doctors may advise prescription medicine. Calcium dilates blood vessels, thus preventing the spasm, which causes symptoms to occur. Alpha-blockers are another type of blood pressure tablets, which work in a similar way.

Keeping hands warm with good blood flow is the best way to prevent attacks. Raynaud’s tends to be a lifelong condition so your daughters may not grow out of it, but is unlikely they will get worse.

Health & Living

Life Newsletter

Our digest of the week's juiciest lifestyle titbits.

Editors Choice

Also in Life